MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10MM X 32CM 130D RT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10MM X 32CM 130D RT; NAIL, FIXATION, BONE
Catalog Number 71675264
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/08/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the compression screw of an intertan nail backed off 6 weeks post-op.All pieces were removed and a new intertan nail was implanted.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.The clinical/medical group concluded, based solely on the fluoroscopic image provided the root cause of the lateralized compression screw cannot be confirmed; however, non-union instability with early excessive weight bearing activities could be possible contributing factors.The patient impact beyond the reported pain and the revision procedure itself cannot be concluded.No further medical assessment can be rendered at this time.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated trigen intertan nail and lag/comp screw kit were returned and evaluated.A lab analysis conducted during this investigation indicated that macroscopic examination of the products found burnishing of the nail and screws is caused by motion or rotation in vivo or during insertion/removal.A functional test was performed and the lag screw can only translate medially due to clockwise rotation of compression screw.The exact cause of this potential rotation is unknown.It can be caused by a number of factors, including but not limited to interaction with soft tissues.Based on the analysis conducted, the exact cause of the reported failure was not able to be determined.No material or manufacturing deviations were observed in this investigation.The review of manufacturing records did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.A relationship, if any, between the devices and the reported incident or adverse event could not be corroborated.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A clinical analysis noted based on the fluoroscopic image provided and the lab retrieval analysis, the root cause of the lateralized compression screw cannot be confirmed.The evidence of motion/rotation reported from the analysis, however, would also support non-union instability with early excessive weight bearing activities as being possible contributing factors.The patient impact beyond the reported pain and the revision procedure itself cannot be concluded.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
INTERTAN 10MM X 32CM 130D RT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7397070
Report Number1020279-2018-00720
Device Sequence Number13761511
Product Code JDS
UDI-Device Identifier03596010565242
UDI-Public03596010565242
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/06/2024
Device Catalogue Number71675264
Device Lot Number14JM05787
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2019
Initial Date Received by Manufacturer 03/09/2018
Supplement Date Received by Manufacturer03/09/2018
03/09/2018
Initial Report FDA Received Date04/04/2018
Supplement Report FDA Received Date06/14/2018
07/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;